Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at May 4, 2021, 4:08 PM EDT for Berkeley County, South Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2021, 4:08 PM EDT (20:08 UTC)
- Expired
- May 4, 2021, 4:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.75 in
- Wind
- 55
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:17 PM EDT | HAIL 0.25 | 4 Nne Goose Creek, SC | |
| May 4, 4:32 PM EDT | HAIL 0.25 | 3 Nne Goose Creek, SC | MPING REPORT OF PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
802
WWUS82 KCHS 042008
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
408 PM EDT Tue May 4 2021
SCZ045-050-052-042045-
Inland Berkeley-Tidal Berkeley-Charleston-
408 PM EDT Tue May 4 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 408 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Sangaree to Hanahan,
and moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, Ladson, Daniel Island and Sangaree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3298 7979 3288 7997 3298 8014 3298 8011
3300 8013 3299 8015 3301 8018 3302 8015
3304 8018 3314 8004
TIME...MOT...LOC 2008Z 235DEG 21KT 3302 8014 3293 7998
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at May 4, 1:56 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 4, 1:56 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Charleston SC 156 PM EDT Tue May 4 2021 .SYNOPSIS... High pressure will extend across the region through tonight. A series of upper level disturbances could bring unsettled weather through mid week before a cold front crosses the region late Wednesday into Thursday. Dry high pressure is then expected to prevail through next weekend. && .NEAR TERM /THROUGH TONIGHT/... This Afternoon: Aloft, a southwest flow will prevail between a large ridge of high pressure centered to the southwest and a low pressure trough advancing across the Central United States and through the Midwest. At the sfc, southwest winds are expected for much of the day along the western edge of Atlantic high pressure and well ahead of a cold front crossing the lower Mississippi River Valley late in the day. Given the setup, sfc temps will be the warmest of the week, with highs peaking in the upper 80s to lower 90s (warmest away from the coast across southeast Georgia). These warm temps should help tap into increasing low-lvl wind fields, supporting wind gusts upwards to 20-25 mph (highest near coastal South Carolina). The main forecast challenge continues to be timing and coverage of convection, particularly approaching late afternoon into early evening hours. The next hour or two should be mainly rainfree, especially with the bulk of synoptic forcing remaining well west and north of the area. However, given the amount of sfc heating and moisture in place (PWATs around 1.5 inches), we could see general summertime like convection develop away from the coast early afternoon. Latest radar trends suggest that locations across inland southeast Georgia will experience a few showers and/or thunderstorms during the next few hours, followed by convection developing across southeast South Carolina by 3 PM. This activity should remain sub-severe, but could produce strong wind gusts. Starting late afternoon and more so during evening hours, the main concern will likely come from convection that develops upstream and advects into the area from the west-northwest. If upstream convection develops and advects into the area this evening, SBCAPE between 1,500 to 2,000 J/kg and 0-6 km bulk shear around 30 kt could support a few strong and/or severe thunderstorms, especially across inland most locations where activity has a better chance of reaching locations within a few hours of sunset (also noted by SPC's latest Day 1 Convective Outlook with a Slight Risk). Unidirectional flow and poor mid-lvl lapse rates suggest the main threat from stronger and/or severe thunderstorms to be damaging wind gusts, especially if mesoscale boundary collisions and/or cold pooling associated with clusters of thunderstorms upstream result in outflow surging forward into and across the area late afternoon into evening hours. Tonight: The evening and overnight forecast will depend heavily on the evolution of upstream convection into the area, and outflow boundary interactions. Convection could definitely last into the late evening hours before steadily waning through the early morning hours. Expect another mild night, with lows in the upper 60s to low 70s, though these values could be altered by convective related cooling. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... Wednesday: Ahead of an approaching cold front, a surge of moisture from the SW could support showers/thunderstorms, especially during the afternoon/evening. However, deeper moisture and greater coverage of showers/thunderstorms upstream along the northern Gulf coast could limit the return of moisture to our region. Further, as a trough develops in the lee of the Appalachians, surface winds veer toward the west/southwest, producing drier downslope flow and reducing pre-frontal convergence. This scenario featuring somewhat limited coverage of showers/thunderstorms is supported by model QPF which is generally quite sparse over our area. Thus, capped PoPs at 40-50 percent Wednesday afternoon. Despite possible limiting factors for thunderstorm coverage, shear/instability could still support a few episodes of large hail and damaging wind gusts in multicell thunderstorms, Thus, our area resides within a Marginal Risk for severe weather Wednesday. Otherwise, temperatures should recover into the lower to middle 80s. Lesser cloud cover/precipitation coverage could translate to high temperatures around 90F. Wednesday night into Thursday: A surface cold front will gradually advance through the region. Drier air should spread into northern/western sections, but moisture could linger through Thursday across southern counties. The precise orientation of this moisture gradient and the associated chance for precipitation remain somewhat uncertain. The latest forecast indicates slight chance/chance PoPS retreating toward the south/east Wednesday night into Thursday morning, then expanding farther north/west as a weak shortwave cross the region Thursday afternoon. A mention of thunder is limited to far southern areas where limited instability could persist through Thursday. Low temperatures Wednesday night should range from around 60F inland to the middle/upper 60s on the coast. Thursday, temperatures should recover into the upper 70s/lower 80s most areas. Friday: An upper trough will advance through the eastern CONUS, and upstream high pressure will build eastward. As a result, much drier air will spread into our area. High temperatures in the middle to upper 70s should be common, and a few locations across southern counties could top out around 80F. Lake winds: Current forecasts hold wind gusts below 25 knots on Lake Moultrie Wednesday and Friday. However, there exists a low probability for gusts as high as 25 knots from the west/southwest Wednesday and from the west/northwest Friday, and if winds become stronger than currently expected, Lake Wind Advisories could eventually be needed. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Surface high pressure will provide another dry day Saturday, with temperatures near normal in the upper 70s to lower 80s. The surface high will then shift into the Atlantic, while a mid/upper level ridge will build over the coastal Southeast CONUS. This should bring a return to above normal temperatures with highs generally ranging from the middle 80s to lower 90s and lows mainly in the middle/upper 60s. Ridging/subsidence should provide rain-free conditions through the weekend. Then, moisture/convection could spread into the region from the west early next week. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... VFR conditions are expected for the next few hours at both CHS and SAV terminals this afternoon, before the potential of showers and/or thunderstorms arrive this evening. Confidence remains high enough to maintain prevailing VCTS and a TEMPO group for TSRA during 01Z-04Z at CHS and 01Z-05Z at SAV. However, better refinements will likely need to be made late afternoon as convective trends/timing become more clear. Southwest winds will be breezy at both sites this afternoon, with frequent gusts up to around 15-20 knots. Extended Aviation Outlook: Low probability for flight restrictions in showers/thunderstorms Wednesday through Thursday. Otherwise, VFR. Winds could gust to 20-25 knots from the west/southwest Wednesday and from the west/northwest Friday. && .MARINE... This Afternoon and Tonight: South-southwest flow will prevail across local waters through tonight between high pressure extending across the western Atlantic and a cold front approaching the region, but remaining well inland. Winds are expected to increase through the day, with gusts up to 15-20 knots along the land/sea interface and in the Charleston County waters. The Charleston Harbor could also see a few gusts approaching 25 knots this afternoon, but should fall just short of small craft advisory criteria. Seas will average between 2-3 ft. Overnight, conditions will remain similar with a south-southwest wind peaking between 15-20 kt across most waters, although the pattern could be disrupted by inland thunderstorms reaching the coast and shifting across local waters. Seas should build to 2-4 ft with some 5 ft seas possible around 20 nm off the Charleston County coast and across offshore Georgia waters. Wednesday through Sunday: Ahead of an approaching cold front, southwest wind gusts could approach 25 knots Wednesday, especially on Charleston Harbor and near shore waters within 5 nm of the coast. In the wake of the cold front, building high pressure will produce gusty offshore winds Friday, and gusts to 25 knots cannot be ruled out on Charleston Harbor and elsewhere near the shoreline. early next week, high pressure will shift into the Atlantic, and south/southwest winds could approach SCA levels. Outside of these periods, winds should remain below Small Craft Advisory thresholds. Seas Wednesday should average 3 to 5 feet, then seas Friday are expected to average 2 to 4 feet, highest beyond 20 nm due to offshore winds. Sunday into early next week, increasing south/southwest winds should build seas to at least 2 to 4 feet. Outside of these time periods, seas will average 1-3 feet. && .FIRE WEATHER... Friday, west-northwest winds could gust into the 20-25 mph range, and afternoon relative humidity values could decrease to 25 to 30 percent. Given additional showers/thunderstorms expected at some areas over the next couple of days, fuel moisture could increase as compared with recent days/weeks. However, gusty winds and low relative humidity could still produce an elevated fire danger. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM...SPR LONG TERM...SPR AVIATION...DPB/SPR MARINE...DPB/SPR FIRE WEATHER...
Hazardous weather outlook, May 4, 3:33 AM EDT, 12 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 333 AM EDT Tue May 4 2021 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-050745- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 333 AM EDT Tue May 4 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Severe Thunderstorms: Thunderstorms are expected to develop west of the region this afternoon and could move into southeast Georgia and southeast South Carolina late this afternoon and this evening. The primary severe weather threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe Thunderstorms: Isolated thunderstorms could develop on Wednesday, possibly producing damaging wind gusts and large hail during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-050745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 333 AM EDT Tue May 4 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Severe Thunderstorms: Thunderstorms are expected to impact inland locations this afternoon and could move into the Atlantic coastal waters this evening. The primary severe weather threat will be strong wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 4, 3:38 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
338 PM EDT Tue May 4 2021
SCZ050-042015-
Charleston-
338 PM EDT Tue May 4 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 338 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hollywood, or 9 miles west of Johns Island,
moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Johns Island, West Ashley, Hollywood, Ravenel, Meggett, Yonges Island
and Wadmalaw Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring. Avoid using metal equipment
and keep distance from objects such as irrigation systems, poles,
fences and trees. Livestock and outdoor pets are particularly
vulnerable in open fields and should be taken into shelters if time
permits.
&&
LAT...LON 3265 8030 3276 8033 3283 8010 3270 8006
TIME...MOT...LOC 1938Z 254DEG 20KT 3274 8023
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 4, 4:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
408 PM EDT Tue May 4 2021
SCZ045-050-052-042045-
Inland Berkeley-Tidal Berkeley-Charleston-
408 PM EDT Tue May 4 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 408 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Sangaree to Hanahan,
and moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, Ladson, Daniel Island and Sangaree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3298 7979 3288 7997 3298 8014 3298 8011
3300 8013 3299 8015 3301 8018 3302 8015
3304 8018 3314 8004
TIME...MOT...LOC 2008Z 235DEG 21KT 3302 8014 3293 7998
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:15 PM EDT | Areal Flood Advisory | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 2 hr |
| May 3, 8:26 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 38 min |
| May 3, 9:15 PM EDT | Special Marine Warning | CHS | 60 min | |
| May 3, 10:00 PM EDT | Special Marine Warning | CHS | 2 hr | |
| May 4, 3:38 PM EDT | Special Weather Statement | CHS | Charleston | 37 min |
| May 4, 4:15 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 25 min |
| May 4, 4:30 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 20 min |
| May 4, 4:32 PM EDT | Special Weather Statement | CHS | Dorchester | 28 min |
| May 4, 6:11 PM EDT | Special Weather Statement | CHS | Colleton | 49 min |
| May 4, 6:17 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Colleton, Dorchester | 58 min |
| May 4, 6:59 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 46 min |
| May 4, 7:07 PM EDT | Special Weather Statement | CHS | Berkeley | 38 min |
| May 4, 7:40 PM EDT | Special Weather Statement | CHS | Berkeley, Dorchester | 35 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.